Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 174, NWS Amarillo, TX

July 4, 2004Gray County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2004, 5:51 PM CDT for Gray County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 5:51 PM CDT (22:51 UTC)
Expired
Jul 4, 2004, 6:45 PM CDT
In force
54 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Gray County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 042251
SVRAMA
TXC179-042345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF PAMPA

* UNTIL 645 PM CDT

* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR KINGSMILL...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LEFORS.

LAT...LON 3561 10107 3526 10106 3535 10056 3562 10058

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 4 2004

.DISCUSSION...
CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS
FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A
LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A
CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE
RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY
LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE
DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS
FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER
THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE
IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY
LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS.
WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA...
MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE.

NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT
A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING
TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS
TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY
THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL
THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF
VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED
THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO
ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  92  64  86 /  20  10  30  30
BEAVER       66  95  64  77 /  30  10  30  20
BOISE CITY   61  91  59  78 /  20  10  20  20
BORGER       67  94  65  82 /  30  10  30  30
BOYS RANCH   64  94  63  84 /  20  10  30  30
CANYON       64  93  65  87 /  20  10  30  30
CLARENDON    70  92  71  88 /  30  10  30  30
DALHART      59  90  60  81 /  20  10  30  30
GUYMON       62  94  62  78 /  20  10  30  20
HEREFORD     63  91  64  88 /  20  10  30  30
LIPSCOMB     67  93  66  83 /  30  10  30  20
PAMPA        68  92  65  85 /  30  10  30  30
SHAMROCK     69  92  69  88 /  30  10  30  30
WELLINGTON   70  94  72  89 /  30  10  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jul 4, 1:00 PM CDT, 4 hours 51 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON
AND EVENING. WHILE THE MAIN THREAT WILL COME FROM LARGE HAIL AND
DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA
WHERE INSTABILITY AND WIND SHEAR ARE FAVORABLE.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE
NORTHEAST HALF OF THE PANHANDLE AREA ON MONDAY...AND MOST OF THE
PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED OVER THE EASTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. SPOTTER
GROUPS MAY BE ACTIVATED AGAIN MONDAY AND TUESDAY...MAINLY DURING THE
AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, Jul 4, 4:25 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
425 PM CDT SUN JUL 4 2004

OKZ003-TXZ004-005-009-042200-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
425 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS DEVELOPING IN THE EASTERN OKLAHOMA AND
NORTHEASTERN TEXAS PANHANDLES...

STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST OF WOLF CREEK
PARK...AND 4 MILES NORTH OF PERRYTON AT 421 PM CDT. THESE
THUNDERSTORMS ARE DEVELOPING RAPIDLY...AND MOVING NORTH AT 10 MPH.
THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 5 PM...AND MOVE
NORTH. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND SMALL HAIL
WILL ACCOMPANY THESE THUNDERSTORMS. WOLF CREEK
PARK...PERRYTON...BRYANS CORNER...AND THE CITY OF BEAVER WILL BE
AFFECTED BY THESE THUNDERSTORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS
AREA...THROUGH 10 PM.
Special weather statement, Jul 4, 4:26 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
426 PM CDT SUN JUL 4 2004

OKZ001-TXZ001-042200-
CIMARRON OK-DALLAM TX-
426 PM CDT SUN JUL 4 2004

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF
BLACK MESA PARK TO 13 MILES SOUTHWEST OF FELT AT 426 PM CDT...MOVING
EAST AT 10 MPH.

THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF PERIODS OF HEAVY RAINFALL.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY... AND
BLACK MESA STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

14
Local storm report, Jul 4, 4:44 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
444 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
07/04/2004  1.00 INCH        OCHILTREE          TX   LAW ENFORCEMENT

&&

RD
Special weather statement, Jul 4, 4:57 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
457 PM CDT SUN JUL 4 2004

TXZ008-013-042230-
CARSON TX-HUTCHINSON TX-
457 PM CDT SUN JUL 4 2004

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF THE CITY OF
PANHANDLE...OR ABOUT 20 MILES SOUTH OF BORGER AT 457 PM CDT...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM HAS PRODUCED SMALL HAIL...PERIODS OF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING OVER PORTIONS OF
SOUTHWESTERN CARSON COUNTY. THE THUNDERSTORM WILL AFFECT AREAS OF
NORTHERN CARSON COUNTY...THROUGH 5:15 PM...THEN MOVE INTO SOUTHERN
HUTCHINSON COUNTY...BY 5:30 PM.

PEOPLE IN CARSON AND HUTCHINSON COUNTIES...INCLUDING THE CITY OF
BORGER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

14
Special weather statement, Jul 4, 5:41 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
541 PM CDT SUN JUL 4 2004

TXZ008-009-013-014-042300-
CARSON TX-GRAY TX-HUTCHINSON TX-ROBERTS TX-
541 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS OVER PORTIONS OF THE SOUTHEASTERN TEXAS
PANHANDLE...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF WHITE DEER AT
541 PM CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED NEAR SKELLYTOWN. THE INDIVIDUAL THUNDERSTORMS ARE MOVING
NORTHEAST AT 20 MPH...BUT WILL MERGE INTO ONE THUNDERSTORM...BY 630
PM. THE THUNDERSTORM WILL THEN AFFECT KINGS MILL...AND
PAMPA...BEFORE MOVING NORTHEAST...AFFECTING AREAS BETWEEN
PAMPA...AND MIAMI. THE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL
HAIL...BRIEF HEAVY RAINFALL...ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

PEOPLE IN CARSON...GRAY...HUTCHINSON AND ROBERTS COUNTIES...INCLUDING
THE CITIES OF MIAMI AND PAMPA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...ESPECIALLY THOSE WITH OUTDOOR PLANS. LISTEN FOR
UPDATES...AND POSSIBLE WARNINGS...AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:12 PM CDTSevere Thunderstorm WarningAMAOchiltree63 min
Jul 4, 6:46 PM CDTSevere Thunderstorm WarningAMAGray44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.